1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.
  2. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  3. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2019 »
    Dismiss Notice
  4. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Just started metformin

Discussion in 'Metformin/Biguanides' started by jpscloud, Dec 23, 2015.

  1. jpscloud

    jpscloud Type 2 · Well-Known Member

    Messages:
    529
    Likes Received:
    775
    Trophy Points:
    133
    Hi all, I've just started on metformin 1 per day for a week, then increasing to 2 then 3. I hope it isn't just a coincidence but today (end of day 2) my appetite is very much reduced. I didn't finish the portion I thought I'd need for dinner (savoury turkey mince with broccoli and cheese) - might not sound like much to most people, but I've only ever not cleared my plate when I've been ill. I feel fine, just not hungry.

    It would be fantastic if this is how metformin works for me. I really need to lose weight, but I've always struggled with appetite and overeating/binge eating. The little bit I've read so far about metformin does suggest some people have a decreased appetite with it... is it too early to tell, and are there other side effects I might notice as I increase the dose?
     
  2. Robbity

    Robbity Type 2 · Expert

    Messages:
    5,756
    Likes Received:
    12,790
    Trophy Points:
    198
    The sides effects you may get are tummy upsets, wind and the runs. but not everyone will have these, and gradually upping the dose to get your body acclimatised to metformin over time appears the best way to go. Too many carbohydrates in e meal can also cause diarrhoea and the only - very few- times I ever had any issues were after a higher than normal carbohydrate content meals. You can ask about SR (slow release) metformin if you end up suffering any side effects as this is somewhat kinder to your body.

    I didn't have any noticeable reduction in my appetite, but have found a low carbohydrate (LCHF) diet has done the most for both weight loss and reduction in glucose levels. But have a search through the forum as there has been a thread fairly recently where people have definitely found that it's helped with their appetites.

    Robbity
     
    • Like Like x 2
  3. jpscloud

    jpscloud Type 2 · Well-Known Member

    Messages:
    529
    Likes Received:
    775
    Trophy Points:
    133
    Thanks Robbity - haven't felt as much lack of appetite today, but also haven't felt the urge to binge. My eating is going to be a bit carby until after tomorrow, then I'll try to make the changes I need to do to get carbs down a bit.

    Strangely I've had mild constipation rather than the runs, and no tummy pains. Perhaps I'll be one of the lucky ones - I guess I will see when the dose is upped.
     
  4. laroc

    laroc Family member · Member

    Messages:
    12
    Likes Received:
    3
    Trophy Points:
    43
    My Husband has today been put on metformin by our diebetic nurse as his yearly blood test figures (not sure what they are called) had risen to I believe 7.9 and she said she thought it was now time to give this drug a try. She has told him to take one tablet a day for two weeks then two tablets a day for two weeks rising to three tablets a day. He goes back to see her in three months and has to do another blood test just before seeing her.
    She did say that tummy problems were the most common side effect from this drug but as he suffers from constipation anyway we are hoping that he will not suffer to badly.
    I have been reading all the stories of those people who suffered horrendous issues while taking it and am hoping he will not be one of them.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook